MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN LEGION TOTAL KNEE PRIM FEM COMP; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. UNKN LEGION TOTAL KNEE PRIM FEM COMP; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Catalog Number 71423235
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Arthralgia (2355); Osteolysis (2377); Fibrosis (3167); Medical device site infection (4845)
Date of Event 05/11/2018
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal* it was reported that a revision surgery was performed on (b)(6) 2018.The revision surgery was performed due to infection.
 
Additional Manufacturer Narrative
The device, used for treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details, a revision was performed on the right knee approximately 1.5 years post implantation due to infection.However, per legal correspondence, medical documentation has not been provided as of the date of this review.Based on the information provided, the root cause and/or patient outcome beyond that which was provided in the complaint itself could not be confirmed nor concluded.No further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-opened for further evaluation.The provided chartstiks (attached as 'new information' on (b)(6) 2021) were reviewed and appear to reflect the (b)(6) 2016 tka implantation components, which do not provide insight into the root cause of the reported event.No further clinical documentation/information has been provided to date; therefore, no change to the previous medical assessment (performed (b)(6) 2021) is warranted at this time.Should clinically relevant documentation become available in the future, this case may be re-opened/re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This included a review of sterilization documents which indicated that the product was sterilized according to sterilization release documentation.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Infection, a potential complication associated with any surgery, can occur and possible causes could include but not limited to contamination, patient reaction, and post-operative healing issue.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.
 
Event or Problem Description
It was reported that a revision surgery was performed on (b)(6) 2018.The revision surgery was performed due to infection, loosening, chronic knee pain and fibrosis.During the revision, all the components were explanted.The primary right tka was performed in (b)(6) 2016 with a genesis 2 system.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the reported manipulation under anesthesia (mua) was done due to arthrofibrosis, which is a known complication of major knee surgeries due to excessive scar tissue formation.Therefore, it cannot be concluded the arthrofibrosis, and subsequent mua were associated with the implant.The reported chronic pain can be seen as a result of the arthrofibrosis, infection and/or loosening.As well, the reported loosening can be seen as a result of the unspecified infection.The infection is a common risk of all surgeries, is highly likely of an exogenous nature and there is no evidence the infection is related to the implant.A subsequent 2nd revision was reported due to pain and tenderness to touch; however, no further information was provided regarding this event.The known patient impact is the mua¿s and multiple revisions.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 3 years and 7 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that acute post-surgical wound infection has been identified in possible adverse effects.Active, local infection or previous intra-articular infections are identified in contraindications for total knee replacement.Additionally, looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: component code, type of investigation, investigation findings and investigation conclusions.

Brand Name
UNKN LEGION TOTAL KNEE PRIM FEM COMP
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks road
memphis, TN 38116
5123913905
MDR Report Key11106262
Report Number1020279-2021-00010
Device Sequence Number3609347
Product Code JWH
UDI-Device Identifier00885556030400
UDI-Public00885556030400
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K060742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Catalogue Number71423235
Device Lot Number15LM04575
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 12/10/2020
Supplement Date Received by Manufacturer08/12/2021
12/07/2023
01/18/2024
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date08/13/2021
12/13/2023
01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/06/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420186 / LOT# F1613153; 71421516 / LOT# 15LM10832
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexFemale